• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA warns about serious blood disorder resulting from misuse of Opana ER

 

UPDATE [11-01-2012] Updated information provided to FDA indicates that no deaths have been confirmed in persons who developed TTP after abusing Opana ER by intravenous injection; however, other serious adverse events have occurred, as described below.

[10-11-2012] The U.S. Food and Drug Administration (FDA) recently became aware of cases of a serious blood disorder that occurred in individuals abusing the prescription pain medicine Opana ER (oxymorphone hydrochloride extended-release tablets) by injecting the drug into their bloodstream. This serious blood disorder, called thrombotic thrombocytopenic purpura (TTP), resulted in kidney failure requiring dialysis in some cases, and at least one death.

In TTP, blood clots form in small blood vessels throughout the body. The clots can limit or block blood flow to the body’s organs, such as the kidneys, brain, and heart. Certain blood cells called platelets help the blood to clot. In TTP, as platelets clump together in the blood clots, fewer platelets are available in the blood in other parts of the body to help with clotting there. This can lead to bleeding under the skin and purple-colored spots called purpura, or to bleeding inside the body. TTP can cause death or lead to other complications with permanent damage, such as kidney failure, brain damage, or stroke.

TTP appears to occur with Opana ER only when it is abused and injected intravenously. Opana ER is meant to be taken orally, and should only be taken when prescribed and as directed. Taking it any other way may result in serious adverse events, including death.